Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 172, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 31, 2016, 4:57 PM EDT for Bamberg County, Orangeburg County, South Carolina. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2016, 4:57 PM EDT (20:57 UTC)
- Expired
- Jul 31, 2016, 5:45 PM EDT
- In force
- 48 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Bamberg County, SC, Orangeburg County, SC
The radar
The Charleston,SC radar (KCLX), 65 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 5:07 PM EDT | TSTM WND DMG | 1 Nne Branchville, SC | TREES REPORTED DOWN ON NORTH ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.0 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1980 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 994 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
944
WUUS52 KCAE 312057
SVRCAE
SCC009-075-312145-
/O.NEW.KCAE.SV.W.0172.160731T2057Z-160731T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
457 PM EDT SUN JUL 31 2016
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA...
SOUTHEASTERN BAMBERG COUNTY IN CENTRAL SOUTH CAROLINA...
* UNTIL 545 PM EDT
* AT 457 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
BRANCHVILLE... OR 11 MILES EAST OF BAMBERG...MOVING NORTHEAST AT 5
MPH.
HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
MOBILE HOMES...ROOFS...AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
BRANCHVILLE...BOWMAN AND ROWESVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3327 8102 3342 8076 3327 8063 3312 8089
3309 8088 3309 8089
TIME...MOT...LOC 2057Z 232DEG 5KT 3324 8084
HAIL...0.75IN
WIND...70MPH
$$
CJR3 follow-up statements
546
WWUS52 KCAE 312112
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
512 PM EDT SUN JUL 31 2016
SCC009-075-312145-
/O.CON.KCAE.SV.W.0172.000000T0000Z-160731T2145Z/
ORANGEBURG SC-BAMBERG SC-
512 PM EDT SUN JUL 31 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR SOUTH CENTRAL ORANGEBURG AND SOUTHEASTERN BAMBERG COUNTIES...
AT 511 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
BRANCHVILLE...OR 12 MILES SOUTHEAST OF BAMBERG...AND IS NEARLY
STATIONARY.
HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
HOMES...ROOFS...AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
BRANCHVILLE...BOWMAN AND ROWESVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3327 8102 3342 8076 3327 8063 3312 8089
3309 8088 3309 8089
TIME...MOT...LOC 2111Z 263DEG 4KT 3323 8083
HAIL...0.75IN
WIND...70MPH
$$
CJR439
WWUS52 KCAE 312137
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
537 PM EDT SUN JUL 31 2016
SCC009-075-312145-
/O.CON.KCAE.SV.W.0172.000000T0000Z-160731T2145Z/
ORANGEBURG SC-BAMBERG SC-
537 PM EDT SUN JUL 31 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR SOUTH CENTRAL ORANGEBURG AND SOUTHEASTERN BAMBERG COUNTIES...
AT 537 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
BRANCHVILLE...OR 12 MILES WEST OF SAINT GEORGE...MOVING SOUTHEAST AT
5 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
BRANCHVILLE...BOWMAN AND ROWESVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3327 8102 3342 8076 3327 8063 3312 8089
3309 8088 3309 8089
TIME...MOT...LOC 2137Z 328DEG 6KT 3320 8080
HAIL...<.75IN
WIND...60MPH
$$
CJR802
WWUS52 KCAE 312143
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
543 PM EDT SUN JUL 31 2016
SCC009-075-312152-
/O.EXP.KCAE.SV.W.0172.000000T0000Z-160731T2145Z/
ORANGEBURG SC-BAMBERG SC-
543 PM EDT SUN JUL 31 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL ORANGEBURG AND
SOUTHEASTERN BAMBERG COUNTIES WILL EXPIRE AT 545 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAVE EXITED THE WARNED AREA. THEREFORE THE WARNING WILL
BE ALLOWED TO EXPIRE.
LAT...LON 3327 8102 3342 8076 3327 8063 3312 8089
3309 8088 3309 8089
TIME...MOT...LOC 2140Z 232DEG 5KT 3320 8080
$$
CJRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 1:52 PM EDT, 3 hours 5 minutes earlier.
Area forecast discussion, Jul 31, 1:52 PM EDT, 3 hours 5 minutes before
Area Forecast Discussion National Weather Service Columbia SC 152 PM EDT SUN JUL 31 2016 .SYNOPSIS... Upper level trough crossing the Great Lakes region continues moving east and should reach the Atlantic coast on Tuesday. A series of short waves rotating through the base of the trough and a moist air mass will bring increasing chances of thunderstorms over the next several days. && .NEAR TERM /THROUGH TONIGHT/... Upper level trough extending from the Great Lakes region to the TN Valley will continue to slowly move east through tonight. A moist air mass remains over the region with PWAT around 2.00 inches and moderate instability. Scattered and thunderstorms developing near the sea breeze and along a surface trough over the Midlands. Thunderstorms expected to also develop later this afternoon into tonight across the western Midlands associated with short waves rotating through the upper trough. Outflows from thunderstorms could allow additional development over the central Midlands. Models indicate additional short waves crossing the area tonight and with remaining outflows intersecting expect convection to continue tonight. Main threat for severe thunderstorms will be from damaging wind gusts with lower potential for hail. Afternoon high temperatures are once again expected to be in the mid 90s to around 100 degrees. Heat index values will be in the 106 to 109 range with highest values in the eastern Midlands. Low temperatures tonight will be in the mid 70s. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... Monday, the axis of the upper level trough will approach the forecast area. Increasing moisture, and convergence ahead of a surface boundary will likely initiate convection across the forecast area with greater coverage than seen in previous days. An embedded shortwave will also cross into the FA in the afternoon/evening providing additional support for thunderstorms. With decent convective coverage expected, kept high temperatures in the low to mid 90s. Isolated severe storms will be possible Monday with moderate instability, divergence aloft and an approaching shortwave. There is some uncertainty in the updraft strength potential. The GFS indicates 500 mb temps near -7 degrees C while the NAM is much warmer aloft at -5. However the environment appears favorable enough that damaging winds cannot be ruled out. In addtion, PWAT values between 2.0 and 2.25 inches support locally heavy rainfall. Although mean wind values around 10 kts will help storm movement, training or multiple storms over an area may cause localized flooding. Tuesday, As the upper level trough continues to shift eastward an associated surface boundary will move into the region, possibly stalling around the FA. The timing of the frontal passage is uncertain but the GFS and ECMWF bring the front into the area by the afternoon. The best chance for rainfall may be near the coast, due to the drier air behind the front. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... An upper level trough will shift off the East Coast mid-week with ridging returning to the region. A moist airmass and a decaying frontal boundary will support, mainly diurnal, convection each day. With limited upper level support the potential for severe thunderstorms appears low. Temperatures will continue to be above normal. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... Restrictions possible in scattered convection this afternoon and evening. Air mass will be moderately unstable with ample moisture and a weak surface trough across the region. Scattered to broken cumulus clouds this afternoon...with scattered showers and thunderstorms developing through the evening. Brief cig/vsbys restrictions possible in storms along with strong gusty winds. Should a decrease in convective coverage overnight then increase again Monday afternoon. EXTENDED AVIATION OUTLOOK...Low potential for restrictions in afternoon and evening convection each day. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jul 31, 4:36 AM EDT, 12 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 436 AM EDT SUN JUL 31 2016 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-010845- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 436 AM EDT SUN JUL 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 31, 1:49 PM EDT, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 149 PM EDT SUN JUL 31 2016 SCZ028-031-037-038-311830- CLARENDON-RICHLAND-CALHOUN-SUMTER- 149 PM EDT SUN JUL 31 2016 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CALHOUN... SOUTHEASTERN RICHLAND...WEST CENTRAL CLARENDON AND SOUTHWESTERN SUMTER COUNTIES... AT 148 PM EDT...A STRONG THUNDERSTORM WAS 11 MILES NORTHEAST OF ST. MATTHEWS...OR 18 MILES SOUTHWEST OF SOUTH SUMTER. THE STORM WAS NEARLY STATIONARY. WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PINEWOOD...PAXVILLE...CANE SAVANNAH...WEDGEWOOD...PRIVATEER... LAKEWOOD AND STATEBURG. IF YOU ARE ON OR NEAR THE NORTHERN EDGE OF LAKE MARION...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM. LAT...LON 3361 8056 3372 8074 3399 8057 3379 8025 TIME...MOT...LOC 1748Z 217DEG 4KT 3373 8060 CJR
Special weather statement, Jul 31, 2:24 PM EDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
224 PM EDT SUN JUL 31 2016
SCZ027-028-037-311900-
LEXINGTON-RICHLAND-CALHOUN-
224 PM EDT SUN JUL 31 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CALHOUN...SOUTH
CENTRAL RICHLAND AND SOUTHEASTERN LEXINGTON COUNTIES...
AT 224 PM EDT...A STRONG THUNDERSTORM WAS 9 MILES SOUTHEAST OF
GASTON...OR 16 MILES SOUTH OF CAYCE...MOVING NORTHEAST AT 5 MPH.
WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SWANSEA.
LAT...LON 3361 8093 3362 8094 3364 8094 3363 8096
3365 8099 3371 8104 3370 8107 3372 8110
3395 8097 3379 8069
TIME...MOT...LOC 1824Z 214DEG 6KT 3373 8097
CJRSpecial weather statement, Jul 31, 3:18 PM EDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 318 PM EDT SUN JUL 31 2016 SCZ027-028-031-036>038-312015- LEXINGTON-CLARENDON-RICHLAND-CALHOUN-SUMTER-ORANGEBURG- 318 PM EDT SUN JUL 31 2016 ...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ORANGEBURG...CALHOUN...SOUTHEASTERN RICHLAND...SOUTHEASTERN LEXINGTON...SOUTHWESTERN CLARENDON...AND SOUTHWESTERN SUMTER COUNTIES... AT 315 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED ACROSS MUCH OF NORTHWESTERN ORANGEBURG...CALHOUN...SOUTHEASTERN RICHLAND...SOUTHEASTERN LEXINGTON...SOUTHWESTERN CLARENDON...AND SOUTHWESTERN SUMTER COUNTIES. THESE STORMS WERE NEARLY STATIONARY. WIND GUSTS OF 45 TO 55 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... PINE RIDGE...ST. MATTHEWS...GASTON...SUMMERTON...SWANSEA... PINEWOOD...PAXVILLE...PRIVATEER AND LAKEWOOD. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3369 8119 3390 8111 3382 8028 3355 8034 TIME...MOT...LOC 1915Z 266DEG 2KT 3372 8060
Special weather statement, Jul 31, 3:52 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
352 PM EDT SUN JUL 31 2016
SCZ025-312030-
EDGEFIELD-
352 PM EDT SUN JUL 31 2016
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL EDGEFIELD COUNTY...
AT 351 PM EDT...A STRONG THUNDERSTORM WAS NEAR EDGEFIELD...OR 13
MILES NORTH OF BELVEDERE. THE STORM WAS NEARLY STATIONARY.
WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
EDGEFIELD AND TRENTON.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3386 8191 3371 8178 3368 8182 3360 8203
3376 8212
TIME...MOT...LOC 1951Z 235DEG 2KT 3373 8197
CJRLocal storm report, Jul 31, 4:24 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
424 PM EDT SUN JUL 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 PM HAIL 1 NE SWANSEA 33.74N 81.10W
07/31/2016 U0.25 INCH LEXINGTON SC LAW ENFORCEMENT
HAIL REPORTED BY SHERIFF'S DEPUTY. SIZE
UNKNOWN.
&&
DALocal storm report, Jul 31, 4:27 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
427 PM EDT SUN JUL 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 PM TSTM WND DMG 3 S GASTON 33.78N 81.10W
07/31/2016 LEXINGTON SC UTILITY COMPANY
SCE&G REPORTS 539 OUTAGES DUE TO LIMBS/TREES
ON POWER LINES IN SWANSEA AND GASTON AREAS.
&&
DAThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 1:49 PM EDT | Special Weather Statement | CAE | Sumter | 41 min |
| Jul 31, 2:24 PM EDT | Special Weather Statement | CAE | Calhoun | 36 min |
| Jul 31, 2:33 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Lexington, Richland | 42 min |
| Jul 31, 2:36 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 39 min |
| Jul 31, 3:18 PM EDT | Special Weather Statement | CAE | Calhoun | 57 min |
| Jul 31, 3:19 PM EDT | Areal Flood Advisory | CAE | Aiken, Barnwell | 116 min |
| Jul 31, 3:30 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Lexington | 45 min |
| Jul 31, 3:52 PM EDT | Special Weather Statement | CAE | Edgefield | 38 min |
| Jul 31, 5:53 PM EDT | Special Weather Statement | CAE | Lexington | 37 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.